Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 84, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2005, 10:07 PM CDT for Coffey County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2005, 10:07 PM CDT (03:07 UTC)
- Expired
- May 18, 2005, 10:36 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Coffey County, KS
The radar
The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1517 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 190307 SVRTOP KSC031-190345- /O.NEW.KTOP.SV.W.0084.050519T0307Z-050519T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1007 PM CDT WED MAY 18 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS * UNTIL 1045 PM CDT * AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR JOHN REDMOND RESERVOIR...OR ABOUT 23 MILES SOUTHEAST OF EMPORIA...MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BURLINGTON... GRIDLEY... LE ROY... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3827 9595 3829 9575 3804 9558 3804 9590 $$
2 follow-up statements
000 WWUS53 KTOP 190320 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1019 PM CDT WED MAY 18 2005 KSC031-190345- /O.CON.KTOP.SV.W.0084.000000T0000Z-050519T0345Z/ COFFEY- 1019 PM CDT WED MAY 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM CDT FOR SOUTHERN COFFEY COUNTY... AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BURLINGTON...OR ABOUT 26 MILES NORTHWEST OF IOLA... MOVING SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... BURLINGTON... GRIDLEY... LE ROY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3822 9595 3825 9568 3804 9553 3804 9590 $$
000 WWUS53 KTOP 190336 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1036 PM CDT WED MAY 18 2005 KSC031-190341- /O.CAN.KTOP.SV.W.0084.000000T0000Z-050519T0345Z/ COFFEY- 1036 PM CDT WED MAY 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COFFEY COUNTY HAS BEEN CANCELLED... AT 1036 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT VERY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3822 9595 3825 9568 3804 9553 3804 9590 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:27 PM CDT, 6 hours 40 minutes earlier.
Area forecast discussion, May 18, 3:27 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT WED MAY 18 2005 .DISCUSSION... MAIN CONCERNS WILL BE CONVECTION TODAY. TONIGHT...SATELLITE AND OBS PLOT INDICATING SFC FRONT JUST NORTHWEST OF MANHATTAN. CU FIELD HAS BROKEN UP A BIT WHICH SHOULD ALLOW FOR ADDITIONAL SFC BASED INSTABILITY TO DEVELOP. LAPS ANALYSIS GIVING AXIS OF CAPE GENERALLY ALONG A FALLS CITY NEBRASKA TO MULVANE KANSAS LINE...WITH PEAK VALUES ABOUT 2700 J/KG JUST SOUTH OF THE CWA. TOP CWA VALUES RUNNING ABOUT 2000 J/KG...IN PART DUE TO SFC DEWPOINTS RUNNING 60F OR MORE. MINIMUM CIN AXIS ALSO COINCIDES WITH MAX CAPE VALUES...AND AT -20 J/KG WOULD EXPECT STORMS TO GET GOING WITHIN THE NEXT HOUR OR SO. 0-6KM BULK SHEAR RUNNING ABOUT 35-40KTS...AND WOULD EXPECT HAIL AND WINDS TO BE MAIN THREAT. LAST SWING OF UPPER ENERGY SHOULD USHER STORMS EASTWARD BY 09Z...AS NORTHWEST FLOW MOVES IN ALOFT BEHIND DEPARTING WAVE. THURS/FRI/SAT...MODEL GUIDANCE COMING IN SIMILAR FOR THURSDAY...AND DIVERGING A BIT ON FRIDAY...AS ETA TAKES THE UPPER LOW A BIT FARTHER EAST...WHILE GFS BRINGS IN COOLER TEMPS IN EASTERLY FLOW ALONG WITH THE INCOMING SURFACE HIGH. WITH UPPER RIDGE BUILDING ALOFT...WENT CLOSER TO WARMER ETA NUMBERS. SUN-WED...NEXT SYSTEM ON TRACK TO MOVE THROUGH THE GREAT LAKES SUNDAY...AND BRING IN ANOTHER CHANCE OF PRECIP SUNDAY...WITH TEMPS THEN REMAINING IN THE 70S THROUGH WEDNESDAY. A BIT OF RUN TO RUN CONSISTENCY WITH A WEAK FEATURE TO BRING A CHANCE OF THUNDER THROUGH THE NORTHWEST FLOW ON TUESDAY...AND HAVE ADDED A SLIGHT POP FOR THAT. OTHERWISE NO BIG CHANGES TO EXISTING GRIDS. KC && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. 67
Hazardous weather outlook, May 18, 3:30 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT WED MAY 18 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-191000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 330 PM CDT WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT NORTH CENTRAL KANSAS THROUGH THIS EVENING. THE GREATEST CHANCES WILL BE LATE THIS AFTERNOON INTO THIS EVENING ALONG AND TO THE SOUTH OF AN ABILENE...MANHATTAN TO HOLTON LINE. SOME OF THESE STORMS COULD BE SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EAST CENTRAL KANSAS THURSDAY AND FOR MOST AREAS SUNDAY...SUNDAY NIGHT AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EARLY TONIGHT...GENERALLY ALONG AND SOUTH OF AN ABILENE TO HOLTON LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 18, 8:11 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 5 W LAWRENCE 38.97N 95.33W
05/18/2005 1.00 INCH DOUGLAS KS TRAINED SPOTTER
&&
CAVANAUGHSpecial weather statement, May 18, 9:05 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 905 PM CDT WED MAY 18 2005 KSZ026-039-190305- JEFFERSON-SHAWNEE- INCLUDING THE CITIES OF...TOPEKA 905 PM CDT WED MAY 18 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 287 IS NO LONGER IN EFFECT... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... JEFFERSON SHAWNEE SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... TOPEKA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. KSZ040-054>056-058-059-190300- ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-OSAGE- INCLUDING THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA 905 PM CDT WED MAY 18 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 287 REMAINS IN EFFECT... THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... DOUGLAS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA LAWRENCE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 18, 9:11 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
911 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM FLOOD 3 E OSAGE CITY 38.63N 95.77W
05/18/2005 OSAGE KS TRAINED SPOTTER
SHERIFF DEPUTY REPORTED WATER FLOWING OVER K-31 AND S.
WANAMAKER EAST OF OSAGE CITY.
&&
CAVANAUGHLocal storm report, May 18, 9:18 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
918 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL MELVERN LAKE 38.50N 95.79W
05/18/2005 1.00 INCH OSAGE KS TRAINED SPOTTER
POLICE OFFICER REPORTED HAIL IN EISENHOWER PARK.
&&
CAVANAUGHLocal storm report, May 18, 9:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST 5 E LEBO 38.42N 95.76W
05/18/2005 58 MPH COFFEY KS TRAINED SPOTTER
&&
CAVANAUGHSpecial weather statement, May 18, 9:56 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 956 PM CDT WED MAY 18 2005 KSZ040-054>056-190356- DOUGLAS-FRANKLIN-LYON-OSAGE- INCLUDING THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA 956 PM CDT WED MAY 18 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 287 IS NO LONGER IN EFFECT... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... DOUGLAS OSAGE LYON FRANKLIN SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... EMPORIA OTTAWA LAWRENCE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. KSZ058-059-190400- ANDERSON-COFFEY- 956 PM CDT WED MAY 18 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 287 HAS BEEN EXTENDED UNTIL 11 PM CDT... THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... BURLINGTON GARNETT STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 60 min |
| May 18, 7:23 PM CDT | Flash Flood Warning | TOP | Jefferson | 2 hr |
| May 18, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 26 min |
| May 18, 8:15 PM CDT | Flash Flood Warning | TOP | Douglas | 2 hr |
| May 18, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 41 min |
| May 18, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.